Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 189, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 16, 2023, 5:26 PM CDT for George County, Greene County, Perry County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2023, 5:26 PM CDT (22:26 UTC)
- Expired
- Jun 16, 2023, 6:01 PM CDT
- In force
- 35 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties George County, MS, Greene County, MS, Perry County, MS
The radar
The Mobile radar (KMOB), 69 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 4:52 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3438 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 9.5
The text
As transmitted.
212
WUUS54 KMOB 162226
SVRMOB
MSC039-041-111-162315-
/O.NEW.KMOB.SV.W.0189.230616T2226Z-230616T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
526 PM CDT Fri Jun 16 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northwestern George County in southeastern Mississippi...
Southeastern Perry County in southeastern Mississippi...
Southwestern Greene County in southeastern Mississippi...
* Until 615 PM CDT.
* At 525 PM CDT, a severe thunderstorm was located near Beaumont, or
15 miles south of Richton, moving southeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Beaumont and McLain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3116 8894 3121 8883 3099 8849 3083 8884
TIME...MOT...LOC 2225Z 309DEG 17KT 3113 8888
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MM3 follow-up statements
633
WWUS54 KMOB 162238
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
538 PM CDT Fri Jun 16 2023
MSC039-041-111-162315-
/O.CON.KMOB.SV.W.0189.000000T0000Z-230616T2315Z/
George MS-Perry MS-Greene MS-
538 PM CDT Fri Jun 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN GEORGE...SOUTHEASTERN PERRY AND SOUTHWESTERN GREENE
COUNTIES...
At 537 PM CDT, a severe thunderstorm was located over McLain, or 16
miles west of Leakesville, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
McLain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3113 8890 3117 8881 3098 8851 3091 8866
3084 8882
TIME...MOT...LOC 2237Z 309DEG 17KT 3110 8883
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MM383
WWUS54 KMOB 162257
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
557 PM CDT Fri Jun 16 2023
MSC111-162307-
/O.CAN.KMOB.SV.W.0189.000000T0000Z-230616T2315Z/
Perry MS-
557 PM CDT Fri Jun 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERRY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Mississippi.
LAT...LON 3114 8877 3098 8851 3091 8866 3089 8871
3106 8884 3108 8884
TIME...MOT...LOC 2257Z 309DEG 17KT 3104 8874
$$
MSC039-041-162315-
/O.CON.KMOB.SV.W.0189.000000T0000Z-230616T2315Z/
George MS-Greene MS-
557 PM CDT Fri Jun 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTH CENTRAL GEORGE AND SOUTHWESTERN GREENE COUNTIES...
At 557 PM CDT, a severe thunderstorm was located 6 miles southeast of
McLain, or 11 miles northwest of Lucedale, moving southeast at 20
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of north
central George and southwestern Greene Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3114 8877 3098 8851 3091 8866 3089 8871
3106 8884 3108 8884
TIME...MOT...LOC 2257Z 309DEG 17KT 3104 8874
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
MM676
WWUS54 KMOB 162301
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
601 PM CDT Fri Jun 16 2023
MSC039-041-162311-
/O.CAN.KMOB.SV.W.0189.000000T0000Z-230616T2315Z/
George MS-Greene MS-
601 PM CDT Fri Jun 16 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GEORGE AND
SOUTHWESTERN GREENE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Mississippi.
LAT...LON 3114 8877 3098 8851 3091 8866 3089 8871
3106 8884 3108 8884
TIME...MOT...LOC 2301Z 309DEG 17KT 3103 8872
$$
MMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:21 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 16, 4:21 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
421 PM CDT Fri Jun 16 2023
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
.NEAR TERM...
(Now through Saturday)
Issued at 410 PM CDT Fri Jun 16 2023
The forecast area has been in a lull between this morning's very
severe squall line and another expected round of storms that will
move in from the northwest this evening. We have just recently
starting seeing some new convective development over portions of
interior southeast MS, and the NAM 3KM (which for now seems to be
the High-Res Model that has the best handle for the near term),
indicates that this activity will become more widespread this early
this evening before being enhanced by a developing system now over
AR and northern MS drops south and east across our forecast area
(particularly over the western half of the forecast area) through
around 3 AM Saturday. Then another brief break late tonight before
another round of active weather drops south across our area during
the day on Saturday (approx in the 9am-5pm time range).
The overall large scale pattern remains unchanged, and each of the
additional rounds of storms will also have the potential to be
severe, with damaging winds and large hail again being the primary
threat, but as has been the case an isolated tornado or two will not
be out of the question.
The airmass is recovering over the area in the wake of this mornings
convection, with dewpoints now back into the low to mid 70s across
the region and sufficient shear continues across the area. So the
environment is once again improving with regard for the potential
for the developing storms this evening of being severe.
As far as Saturday goes, a complex forecast continues. Developing or
ongoing convection is expected across portions of the central Gulf
Coast states through much of the day. Storms will again be running
along a remnant, nearly stationary surface front lying northwest-to-
southeast across the region. Diurnal heating and destabilization of
the moist boundary layer will support additional/widespread
convective development on Saturday, which will be aided by the
southeastward advance of mid-level short-wave trough that will be
moving into the Southeast states. A favorable environment combined
with moderately strong deep-layer flow (40 to 60 kt in the 850 to
500 mb layer) will spread across the region in conjunction with the
aforementioned mid-level trough, suggesting a risk for hail and
damaging winds, and possibly a tornado or two across this area
through much of the day on Saturday.
In addition to the severe threat, with the storms continuing to
repeatedly move across the same areas that have already been
saturated by days of off and on heavy rainfall, the risk of extreme
flash flooding will continue. Flooding potential will be especially
enhanced from southern Baldwin county eastward across the western FL
panhandle counties of Escambia, Santa Rosa and Okaloosa counties.
Additional rainfall totals of 2 to 4 inches, locally up to at least
6 inches could be possible in some areas, which will exacerbate any
ongoing flooding issues. A Flash Flood Watch continues for all of
our forecast area (now extended until 7 PM Saturday) except for a
portions of southeast MS (where so far heavier rainfall has not
occurred and soil is not quite as saturated, but could receive
future heavy rainfall which may require those areas to be included
in the Watch as well).
Lows tonight will range from the upper 60s over much of the interior
counties to the low to mid 70s down toward and along the coast.
Highs on Saturday in the mid and upper 80s with a few lower 90s
possible. /12
&&
.SHORT TERM...
(Saturday night through Monday night)
Issued at 410 PM CDT Fri Jun 16 2023
An ongoing convective complex is progged to be settling southeast of
the I-65 corridor Saturday night and over the marine area. The
forecast area remains under an anomalously, persistent active
northwest flow aloft between a deep layer ridge over the western
Gulf and an upper trough over the southeast US. The next in a series
of upper level level impulses look to be bringing another region of
enhanced ascent southeast across southern MS and across southern AL
and the western Florida panhandle during the day Sunday. The
environment remains very moist and unstable favoring the potential
of severe weather Sunday with the Storm Prediction Center calling
for a slight risk of severe. 0-6 km bulk-shear magnitudes in excess
of 40 kts and steep mid-level lapse rates support damaging straight
line winds and large hail. Forecasters cannot rule a tornado threat
Sunday. Another continued concern is locally heavy rains which will
likely lead to run-off and flooding problems. This especially in
areas that have recently received excessive rainfall. Unfortunately,
the pattern driving Sunday's weather will continue to remain in
place with the likelihood of seeing yet another convective complex
rolling southeast through the area Monday. /10
&&
.LONG TERM...
(Tuesday through Friday)
Issued at 410 PM CDT Fri Jun 16 2023
16.12Z weather models suggest that an upper low begins to form
over the TN River Valley Tuesday which drops southward across AL
by Wednesday. After that time, spread evolves in solutions. Most
notably, the GFS takes its cutoff upper low westward across LA by
the end of the week and the ECMWF pivots its solution of the upper
low more east across the southeast. The GFS solution would be the
wettest of the two solutions with the westward translation of
upper low bringing deep moisture/lift spreading northward off the
Gulf. The ECMWF appears to be drier. The North American Ensembles
seem to suggest an answer that lies in between which is being
leaned toward on this package. This would favor a continuation in
an unsettled weather pattern through the week. /10
&&
.MARINE...
Issued at 410 PM CDT Fri Jun 16 2023
Moderate to occasionally strong southwest to west flow will
continue through Saturday, then weaken slightly Sunday into the
early part of next week. Hazardous conditions to small craft
should be expected near periodic thunderstorms through the
weekend, some producing very strong wind gusts and locally much
higher seas. /12
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 73 91 72 90 74 91 71 90 / 50 70 30 60 70 80 60 70
Pensacola 75 88 75 88 77 88 76 88 / 70 80 40 60 70 90 70 80
Destin 76 88 75 88 78 88 77 88 / 80 80 40 50 70 80 70 80
Evergreen 69 88 68 90 70 86 69 88 / 70 60 30 60 70 90 60 70
Waynesboro 69 88 69 90 70 89 68 90 / 60 60 30 60 70 80 40 60
Camden 67 86 66 87 69 86 67 86 / 70 40 20 60 70 80 50 60
Crestview 70 90 68 91 71 89 70 89 / 70 80 30 60 70 90 60 80
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 7 PM CDT this evening for ALZ051>060-261>266.
High Rip Current Risk through Saturday evening for ALZ265-266.
FL...Flood Watch until 7 PM CDT this evening for FLZ201>206.
High Rip Current Risk through Saturday evening for FLZ202-204-
206.
MS...Flood Watch until 7 PM CDT this evening for MSZ067.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Local storm report, Jun 16, 12:07 PM CDT, 5 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1207 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Tstm Wnd Dmg 3 WNW Silverhill 30.57N 87.80W
06/16/2023 Baldwin AL Emergency Mngr
Thunderstorm wind damage at this location
including 2 vehicles with windows blown out,
a small camper rolled, and tree down. Time
estimated by radar.
&&
MMLocal storm report, Jun 16, 1:49 PM CDT, 3 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
149 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 AM Tstm Wnd Dmg 1 W Luverne 31.72N 86.28W
06/16/2023 Crenshaw AL Emergency Mngr
Emergency manager relays widespread trees
and powerlines down across the county. Time
estimated by radar.
&&
MMLocal storm report, Jun 16, 1:57 PM CDT, 3 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
157 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Tstm Wnd Dmg 4 E Bucks 31.01N 87.96W
06/16/2023 Mobile AL Public
Report of a capsized barge on the Mobile
River with search and rescue. Possible
tornado. Time estimated by radar.
&&
MMSpecial weather statement, Jun 16, 4:01 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
401 PM CDT Fri Jun 16 2023
MSZ067-075-076-162145-
Perry MS-Greene MS-Wayne MS-
401 PM CDT Fri Jun 16 2023
...A strong thunderstorm will impact portions of northern Perry,
southwestern Wayne and northwestern Greene Counties through 445 PM
CDT...
At 401 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Macedonia, or 7 miles northeast of Petal,
moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Richton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3132 8914 3143 8915 3143 8894 3152 8894
3154 8877 3122 8880 3131 8915
TIME...MOT...LOC 2101Z 270DEG 16KT 3141 8915
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MMLocal storm report, Jun 16, 5:21 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
521 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM Hail 1 ENE Hintonville 31.26N 88.92W
06/16/2023 M2.50 inch Perry MS Public
Social media picture of tennis ball hail in
Hiltonville, MS. Time using radar.
&&
JEHLocal storm report, Jun 16, 5:23 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
523 PM CDT Fri Jun 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM Hail 2 SSE Richton 31.32N 88.93W
06/16/2023 M2.50 inch Perry MS Public
Social media picture of tennis ball hail
just outside Richton, MS city limits. Time
using radar.
&&
JEHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 1:06 AM CDT | Flood Watch | MOB | George, Greene, Perry, Stone, Wayne | 4 days |
| Jun 16, 6:20 AM CDT | Severe Thunderstorm Warning | MOB | Wayne | 55 min |
| Jun 16, 6:29 AM CDT | Severe Thunderstorm Warning | MOB | George, Greene, Perry, Stone | 46 min |
| Jun 16, 7:12 AM CDT | Severe Thunderstorm Warning | MOB | George, Greene, Perry | 63 min |
| Jun 16, 7:16 AM CDT | Severe Thunderstorm Warning | MOB | Wayne | 59 min |
| Jun 16, 4:01 PM CDT | Special Weather Statement | MOB | Perry | 44 min |
| Jun 16, 4:10 PM CDT | Severe Thunderstorm Warning | MOB | Greene, Perry | 50 min |
| Jun 16, 4:43 PM CDT | Severe Thunderstorm Warning | MOB | Greene, Perry | 47 min |
| Jun 16, 5:29 PM CDT | Special Weather Statement | MOB | Wayne | 46 min |
| Jun 16, 5:49 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 41 min |
| Jun 16, 6:19 PM CDT | Special Weather Statement | MOB | Perry | 41 min |
| Jun 16, 6:48 PM CDT | Severe Thunderstorm Warning | MOB | Greene, Perry | 42 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.